Medication-Nutrient Interactions: Hypophosphatemia Associated With Sucralfate in the Intensive Care Unit

Sarah Johnston Miller, Jeff Simpson

Research output: Contribution to journalArticlepeer-review

Abstract

Clinically significant medication-nutrient interactions are of concern to the nutritional support practitioner. To emphasize the possible effect of the aluminum-containing medication sucralfate on serum phosphorus levels, patients admitted to the intensive care unit of a small private hospital were monitored for a 4-week period. Sixteen patients demonstrated low serum phosphorus levels; eight (50%) of these were receiving sucralfate. Eighteen patients had no low phosphorus levels measured; five (28%) patients in this group were receiving sucralfate. The hypophosphatemia observed in these patients was probably multifactorial; respiratory alkalosis and dextrose feeding as well as sucralfate use are consistent with hypophosphatemia.

Original languageEnglish
Pages (from-to)199-201
Number of pages3
JournalNutrition in Clinical Practice
Volume6
Issue number5
DOIs
StatePublished - Oct 1991

Fingerprint

Dive into the research topics of 'Medication-Nutrient Interactions: Hypophosphatemia Associated With Sucralfate in the Intensive Care Unit'. Together they form a unique fingerprint.

Cite this